All Issues

Volume 42, 2022

Volume 41, 2021

Volume 40, 2020

Volume 39, 2019

Volume 38, 2018

Volume 37, 2017

Volume 36, 2016

Volume 35, 2015

Volume 34, 2014

Volume 33, 2013

Volume 32, 2012

Volume 31, 2011

Volume 30, 2011

Volume 29, 2011

Volume 28, 2010

Volume 27, 2010

Volume 26, 2010

Volume 25, 2009

Volume 24, 2009

Volume 23, 2009

Volume 22, 2008

Volume 21, 2008

Volume 20, 2008

Volume 19, 2007

Volume 18, 2007

Volume 17, 2007

Volume 16, 2006

Volume 15, 2006

Volume 14, 2006

Volume 13, 2005

Volume 12, 2005

Volume 11, 2004

Volume 10, 2004

Volume 9, 2003

Volume 8, 2002

Volume 7, 2001

Volume 6, 2000

Volume 5, 1999

Volume 4, 1998

Volume 3, 1997

Volume 2, 1996

Volume 1, 1995

Discrete and Continuous Dynamical Systems

July 2008 , Volume 20 , Issue 3

Select all articles


Elliptic PDE's in probability and geometry: Symmetry and regularity of solutions
Xavier Cabré
2008, 20(3): 425-457 doi: 10.3934/dcds.2008.20.425 +[Abstract](3847) +[PDF](405.8KB)
We describe several topics within the theory of linear and nonlinear second order elliptic Partial Differential Equations. Through elementary approaches, we first explain how elliptic and parabolic PDEs are related to central issues in Probability and Geometry. This leads to several concrete equations. We classify them and describe their regularity theories. After this, most of the paper focuses on the ABP technique and its applications to the classical isoperimetric problem for which we present a new original proof, the symmetry result of Gidas-Ni-Nirenberg, and the regularity theory for fully nonlinear elliptic equations.
Long-term dynamics of semilinear wave equation with nonlinear localized interior damping and a source term of critical exponent
Igor Chueshov, Irena Lasiecka and Daniel Toundykov
2008, 20(3): 459-509 doi: 10.3934/dcds.2008.20.459 +[Abstract](3109) +[PDF](732.7KB)
This article addresses long-term behavior of solutions to a semilinear damped wave equation with a critical source term. A distinctive feature of the model is the geometrically constrained dissipation: it only affects a small subset of the domain adjacent to a connected portion of the boundary. The main result of the paper provides an affirmative answer to the open question whether global attractors for a wave equation with critical source and geometrically constrained damping are smooth and finite-dimensional. A positive answer to the same question in the case of subcritical sources was given in [9]. However, critical exponent of the source term combined with weak geometrically restricted dissipation constitutes the major new difficulty of the problem. To overcome this issue we develop a new version of Carleman's estimates and apply them in the context of recent results [12] on fractal dimension of global attractors.
Minimal dynamics for tree maps
Lluís Alsedà, David Juher and Pere Mumbrú
2008, 20(3): 511-541 doi: 10.3934/dcds.2008.20.511 +[Abstract](2583) +[PDF](397.0KB)
We prove that, given a tree pattern $\mathcal{P}$, the set of periods of a minimal representative $f: T\rightarrow T$ of $\mathcal{P}$ is contained in the set of periods of any other representative. This statement is an immediate corollary of the following stronger result: there is a period-preserving injection from the set of periodic points of $f$ into that of any other representative of $\mathcal{P}$. We prove this result by extending the main theorem of [6] to negative cycles.
Multiscale asymptotic expansion for second order parabolic equations with rapidly oscillating coefficients
Walter Allegretto, Liqun Cao and Yanping Lin
2008, 20(3): 543-576 doi: 10.3934/dcds.2008.20.543 +[Abstract](2948) +[PDF](399.5KB)
In this paper we discuss initial-boundary problems for second order parabolic equations with rapidly oscillating coefficients in a bounded convex domain. The asymptotic expansions of the solutions for problems with multiple spatial and temporal scales are presented in four different cases. Higher order corrector methods are constructed and associated explicit convergence rates obtained.
Hypercyclicity and chaoticity spaces of $C_0$ semigroups
Jacek Banasiak and Marcin Moszyński
2008, 20(3): 577-587 doi: 10.3934/dcds.2008.20.577 +[Abstract](2547) +[PDF](195.4KB)
In [10] the author provided a generalization of the classical Desch-Schappacher-Webb sufficient criterion which ensures hypercyclicity of linear semigroups. In this paper we simplify assumptions of [10], obtaining new criteria for hypercyclicity of a $C_0$ semigroup in a subspace (sub-hypercyclicity), and also for its sub-chaoticity. Moreover, we provide full characterization of chaoticity and hypercyclicity spaces of semigroups satisfying the assumptions of these new criteria. We also present examples showing that, in general, these assumptions cannot be weakened.
Super-exponential growth of the number of periodic orbits inside homoclinic classes
Christian Bonatti, Lorenzo J. Díaz and Todd Fisher
2008, 20(3): 589-604 doi: 10.3934/dcds.2008.20.589 +[Abstract](2805) +[PDF](265.7KB)
We show that there is a residual subset $\S (M)$ of Diff$^1$ (M) such that, for every $f\in \S(M)$, any homoclinic class of $f$ containing periodic saddles $p$ and $q$ of indices $\alpha$ and $\beta$ respectively, where $\alpha< \beta$, has superexponential growth of the number of periodic points inside the homoclinic class. Furthermore, it is shown that the super-exponential growth occurs for hyperbolic periodic points of index $\gamma$ inside the homoclinic class for every $\gamma\in[\alpha,\beta]$.
Local well-posedness for a nonlinear dirac equation in spaces of almost critical dimension
Nikolaos Bournaveas
2008, 20(3): 605-616 doi: 10.3934/dcds.2008.20.605 +[Abstract](2921) +[PDF](190.9KB)
We study a nonlinear Dirac system in one space dimension with a quadratic nonlinearity which exhibits null structure in the sense of Klainerman. Using an $L^{p}$ variant of the $L^2$ restriction method of Bourgain and Klainerman-Machedon, we prove local well-posedness for initial data in a Sobolev-like space $\hat{H^{s,p}}(\R)$ whose scaling dimension is arbitrarily close to the critical scaling dimension.
$W^{1,p}$ regularity for the conormal derivative problem with parabolic BMO nonlinearity in reifenberg domains
Sun-Sig Byun and Lihe Wang
2008, 20(3): 617-637 doi: 10.3934/dcds.2008.20.617 +[Abstract](2393) +[PDF](277.0KB)
We obtain an optimal $W^{1,p}$, $2 \leq p < \infty$, regularity theory on the conormal derivative problem for a nonlinear parabolic equation in divergence form with small BMO nonlinearity in a $\delta$-Reifenberg flat domain.
The thermodynamic formalism for sub-additive potentials
Yongluo Cao, De-Jun Feng and Wen Huang
2008, 20(3): 639-657 doi: 10.3934/dcds.2008.20.639 +[Abstract](3682) +[PDF](247.0KB)
The topological pressure is defined for sub-additive potentials via separated sets and open covers in general compact dynamical systems. A variational principle for the topological pressure is set up without any additional assumptions. The relations between different approaches in defining the topological pressure are discussed. The result will have some potential applications in the multifractal analysis of iterated function systems with overlaps, the distribution of Lyapunov exponents and the dimension theory in dynamical systems.
The complete classification on a model of two species competition with an inhibitor
Jifa Jiang and Fensidi Tang
2008, 20(3): 659-672 doi: 10.3934/dcds.2008.20.659 +[Abstract](2343) +[PDF](181.6KB)
Hetzer and Shen [3] considered a system of a two-species Lotka-Volterra competition model with an inhibitor, investigated its long-term behavior and proposed two open questions: one is whether the system has a nontrivial periodic solution; the other is whether one of two positive equilibria is non-hyperbolic in the case that the system has exactly two positive equilibria. The goal of this paper is first to give these questions clear answers, then to present a complete classification for its dynamics in terms of coefficients. As a result, all solutions are convergent as $t$ goes to infinity.
On the entropy of Japanese continued fractions
Laura Luzzi and Stefano Marmi
2008, 20(3): 673-711 doi: 10.3934/dcds.2008.20.673 +[Abstract](2582) +[PDF](574.2KB)
We consider a one-parameter family of expanding interval maps $\{T_{\alpha}\}_{\alpha \in [0,1]}$ (Japanese continued fractions) which include the Gauss map ($\alpha=1$) and the nearest integer and by-excess continued fraction maps ($\alpha=\frac{1}{2},\,\alpha=0$). We prove that the Kolmogorov-Sinai entropy $h(\alpha)$ of these maps depends continuously on the parameter and that $h(\alpha) \to 0$ as $\alpha \to 0$. Numerical results suggest that this convergence is not monotone and that the entropy function has infinitely many phase transitions and a self-similar structure. Finally, we find the natural extension and the invariant densities of the maps $T_{\alpha}$ for $\alpha=\frac{1}{n}$.
A continuous Bowen-Mane type phenomenon
Esteban Muñoz-Young, Andrés Navas, Enrique Pujals and Carlos H. Vásquez
2008, 20(3): 713-724 doi: 10.3934/dcds.2008.20.713 +[Abstract](2103) +[PDF](246.0KB)
In this work we exhibit a one-parameter family of $C^1$-diffeomorphisms $F_\alpha$ of the 2-sphere, where $\alpha>1$, such that the equator $\S^1$ is an attracting set for every $F_\alpha$ and $F_\alpha|_{\S^1}$ is the identity. For $\alpha>2$ the Lebesgue measure on the equator is a non ergodic physical measure having uncountably many ergodic components. On the other hand, for $1<\alpha\leq 2$ there is no physical measure for $F_\alpha$. If $\alpha<2$ this follows directly from the fact that the $\omega$-limit of almost every point is a single point on the equator (and the basin of each of these points has zero Lebesgue measure). This is no longer true for $\alpha=2$, and the non existence of physical measure in this critical case is a more subtle issue.
Symbolic dynamics on free groups
Steven T. Piantadosi
2008, 20(3): 725-738 doi: 10.3934/dcds.2008.20.725 +[Abstract](2856) +[PDF](191.5KB)
We study nearest-neighbor shifts of finite type (NNSOFT) on a free group $\G$. We determine when a NNSOFT on $\G$ admits a periodic coloring and give an example of a NNSOFT that does not allow a periodic coloring. Then, we find an expression for the entropy of the golden mean shift on $\G$. In doing so, we study a new generalization of Fibonacci numbers and analyze their asymptotics with a one-dimensional iterated map that is related to generalized continued fractions.

2020 Impact Factor: 1.392
5 Year Impact Factor: 1.610
2020 CiteScore: 2.2




Special Issues

Email Alert

[Back to Top]